Tennessee, 2009

Hail in Tennessee, February 18, 2009

February 18, 2009 · NWS OHX · 10 events in 5 counties and zones

A strong cold front moved across Middle Tennnessee resulting in the development of severe thunderstorms producing large hail in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A strong cold front moved across Middle Tennnessee resulting in the development of severe thunderstorms producing large hail in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 17, 9:55 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 17, 9:55 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
955 PM CST TUE FEB 17 2009

.UPDATE...
LATEST ANALYSIS SHOWING WARM FRONT STILL WELL SOUTH/WEST OF THE MID-STATE
...WITH CLOSED SFC LOW ACROSS NORTHEAST OK. GOOD MOISTURE ADVECTION
CONTINUES ACROSS THE AREA AHEAD OF APPROACHING WFRONT. ADDITIONALLY...
JET STRUCTURE CONTINUES TO STRENGTHEN AND WILL BECOME QUITE FAVORABLE
TOWARD 12Z AS WFRONT MAKES IT PAST MEM. DESTABILIZATION REMAINS ON
THE WEAKER SIDE THROUGHT THE NIGHT BUT CONVECTION IS EXPECTED TO
INCREASE... ESPECIALLY AFTER 06Z. WHILE ISOLATED SEVERE STORMS MAY
BE POSSIBLE SOUTHWEST OVERNIGHT...SEEMINGLY THE THREAT WILL INCREASE
WEDNESDAY MORNING/AFTERNOON AS THE AREA MOVES INTO THE WARM SECTOR
AND A COLD FRONT PASSES.

WILL NOT MAKE ANY CHANGES FOR NOW AS TRENDS WELL REFLECTED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Feb 17, 5:00 AM CST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST TUE FEB 17 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-181130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR A COLD FRONT TO APPROACH THE MID STATE LATE TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AHEAD OF THE
FRONT, AND SOME OF THOSE STORMS MAY BECOME SEVERE, ESPECIALLY IN
AREAS WEST OF THE CUMBERLAND PLATEAU, WITH LARGE HAIL AND DAMAGING
WINDS REPRESENTING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL PASS THROUGH MIDDLE TENNESSEE ON WEDNESDAY,
WITH MORE STORMS EXPECTED TO FORM ALONG THE BOUNDARY. AGAIN, SOME
OF THESE STORMS MAY REACH SEVERE THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

ROSE

In the hours before

Special weather statement, Feb 17, 9:56 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
956 PM CST TUE FEB 17 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-181000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
956 PM CST TUE FEB 17 2009

...A FEW SEVERE STORMS POSSIBLE OVERNIGHT AND ON WEDNESDAY...

AT MID-EVENING...STORMS ARE GATHERING STRENGTH...WHILE INCREASING
IN NUMBER...ACROSS EASTERN ARKANSAS...AND IN NORTHWEST MISSISSIPPI.
AS THESE STORMS MOVE EAST OVERNIGHT...THE UPPER LEVEL WIND FLOW...
COMBINED WITH INCREASING INSTABILITY...WILL ACT TO DESTABILIZE
THE ATMOSPHERE ACROSS MIDDLE TENNESSEE...BRINGING A CHANCE FOR A
FEW SEVERE STORMS LATER TONIGHT...AND DURING THE DAY WEDNESDAY.
THE MAIN THREAT WILL BE LARGE HAIL...BUT DAMAGING DOWNBURSTS WINDS
WILL ALSO BE POSSIBLE ON WEDNESDAY.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Montgomery

When
February 18, 12:37 AM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.560, -87.350

Penny size hail reported on Ft. Campbell Blvd.

Hail, Pickett

When
February 18, 1:32 PM CST
Where
Pickett County, 0.69 mi S of Smyrna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.560, -85.170

Emergency Manager reported quarter size hail on Highway 111 and Pendergrass Road.

Hail, Pickett

When
February 18, 1:32 PM CST
Where
Pickett County, 5.63 mi SW of Midway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -85.250

CoCoRAHS Observer reported one inch hail.

Hail, Cumberland

When
February 18, 1:33 PM CST
Where
Cumberland County, 1.12 mi W of Oak Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.980, -85.040

Trained Spotter reported hail at the intersection of I-40 and Highway 127.

Hail, Cumberland

When
February 18, 1:38 PM CST
Where
Cumberland County, 1.12 mi W of Fairfield Glade
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.000, -84.900

Amateur Radio report received of nickel size hail in Fairfield Glade.

Hail, Putnam

When
February 18, 2:05 PM CST
Where
Putnam County, 1.31 mi ESE of Cookeville Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.190, -85.460

Trained spotter reported penny size hail.

Hail, Putnam

When
February 18, 2:05 PM CST
Where
Putnam County, 1.31 mi ESE of Cookeville Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.190, -85.460

Penny size hail reported on Burton Branch Road.

Hail, Putnam

When
February 18, 2:15 PM CST
Where
Putnam County, 1.78 mi NE of Brotherton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.200, -85.360

Trained spotter reported nickel size hail.

Hail, Cumberland

When
February 18, 2:35 PM CST
Where
Cumberland County, 1.12 mi W of Fairfield Glade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -84.900

CoCoRAHS Spotter reported quarter size hail.

Hail, Fentress

When
February 18, 2:48 PM CST
Where
Fentress County, 1.38 mi N of Camp Ground
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.200, -85.050

Penny size hail reported by trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154787, 154770, 154788, 154786, 154773, 154785, 154789, 154784, 154790, 154793.